Lupus Q&A 14: Hypothyroidism and Hair Loss, Fatigue, and Biologic Infusions

by | Jan 5, 2018 | Lupus Blog | 0 comments

Click the video above to listen to this week’s Q&A. The questions and answers are below as well if you prefer to read 🙂

Tammy Rushay: Thank you for allowing me to join your group. I’m appreciative for the support. I have a question, I’m on Plaquenil, and have been on it since April of this year. Anyone losing their hair? I’m going to need a wig soon 🙁 I also have hypothyroidism.. just trying to pinpoint what has given me this giant bald spot on the top of my head.

Hypothyroidism is more likely to cause hair loss. With most Lupus patients, Plaquenil is a relatively safe drug.
We have various hormonal pathways which can be altered by the systemic inflammatory pathways.  For example, the thyroid issue may be due to underlying inflammation, causing digestive issues, causing micronutrient deficiency, causing hormonal imbalance rather than thinking it’s an isolated hypothyroid issue.
Hypothyroid issue maybe due to Hashimoto’s and it’s a good idea to check and rule this out if you do have another autoimmune condition.
The hair loss with hypothyroidism is usually all over, not isolated to one area, and hair tends to grow back with normalized thyroid levels.
While hair loss can be a side effect of Plaquenil, it’s not a common one.  In fact, in more recent clinical trials, Plaquenil was advised for those who have alopecia.
I’ve been on it a long time with absolutely no side effects and know that for most, it’s the most mild medication used to treat Lupus.
A mineral/collagen supplement can help with hair loss, which you can find at our Lupus Farmacy here.

Cynthia Hildreth: Why do our bodies feel so fatigued? Even when we’re not doing much.

Lupus causes mitochondrial insufficiency.  Mitochondria is the energy producing engine of each cell.  And due to multiple factors, especially the “autoimmune” nature, our cells are kept from functioning at their very best.  That’s why I advise you on healthy eating and taking gut support supplements, such as the probiotics and prebiotics, to ensure you absorb nutrients, heal your gut lining, and support your cells.

Trish Fields: Are biologic infusions the last resort drug added to other lupus meds? Are the infusions actually cancer meds? What are the long term effects of being on this type of drug?

Biologics are a substance made from a living organism or its products, and is typically used in the treatment of lupus and various other diseases.
But long term use is unknown and we know that it causes increased cancer risk.  This is because such biologic meds alter the natural physiological mechanism in a irreversible way.  To go into detail would be too complex for the sake of our Q&A, but if you wanted to learn more, you can go to lupusrebel.wpengine.com under Treatments –> Medications for Lupus. I talk in detail regarding various meds.
Biologic meds are steroid sparing so they’re not always the last resort, however, some chemo agents are used to treat acute flares of Lupus as the last resort for a short time.

Lisa Graves-Wilkins: For the last two weeks or so my lower body feels very heavy. It takes a lot of effort to move my legs. It’s getting progressively worse and I don’t know what to do about it.

The inflammation weighs our bodies down by causing mitochondrial insufficiency.  This means that the engine that’s responsible for creating the energy our bodies use to move is not running at full capacity, and as a result this causes our bodies to be weighed down and makes it difficult to move.

Pin It on Pinterest

Share This